Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Grand Rapids, MI

May 31, 1998Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 4:16 AM EDT for Mason County, Oceana County, Michigan. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 4:16 AM EDT (08:16 UTC)
Expired
May 31, 1998, 5:15 AM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:45 AM EDTThunderstorm WindLudington, MIMichigan Department of State Police - Emergency Management Division's (EMD's) Damage and Injury Assessment Report indicated $398,000 in public damage costs, 66 homes damaged, 3 homes destroyed, and 4 businesses damaged. Five injuries were reported, one of whic
May 31, 4:50 AM EDTThunderstorm Wind 68Ludington, MIU.S. Coast Guard in Ludington reported a 78-mph wind gust as derecho moved onshore.
May 31, 4:50 AM EDTThunderstorm WindPentwater, MIMichigan State Police EMD Damage and Injury Assessment Report indicated $4,018,760 in public damage costs, 37 injuries, 26 homes destroyed, 1415 homes damaged, 6 businesses destroyed, and 109 businesses damaged. Private damage cost estimates were not available
May 31, 4:53 AM EDTThunderstorm Wind 52Pentwater, MITrained weather spotter measured a 60-mph wind gust as derecho moved onshore in Pentwater.
May 31, 4:55 AM EDTThunderstorm Wind 57Scottville, MIOfficial NWS Cooperative Observer measured a 66-mph wind gust in Scottville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS1 KGRR 310816 RRA
SVRGRR
MIC105-121-127-310915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 AM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN
  OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 515 AM EDT

* AT 412 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS OVER CENTRAL LAKE MICHIGAN...34 MILES
  WEST OF LUDINGTON OR 32 MILES NORTHWEST OF LITTLE POINT SABLE
  MOVING EAST NEAR 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUDINGTON            AROUND 435 AM EDT
  SCOTTVILLE           AROUND 440 AM EDT
  HART                 AROUND 445 AM EDT
  MUSKEGON             AROUND 500 AM EDT
  HESPERIA             AROUND 500 AM EDT

THIS IS A DANGEROUS STORM.  WINDS IN EXCESS OF 80 MPH ARE LIKELY AS
THIS LINE OF SEVERE THUNDERSTORMS MOVES THROUGH. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH REMAINS IN
EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

BORIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 30, 11:07 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 PM EDT SAT MAY 30 1998

WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING.
SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING
THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG
THE SOUTHERN HORIZON.  ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY
CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO
ACCOUNT FOR CURRENT REDEVELOPMENT.  REST OF FORECAST FINE FOR
NOW...WILL REASSESS SHORTLY.

BORIS

In the hours before

Special weather statement, May 30, 11:17 PM EDT, 4 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1219 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER
MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 1100 PM THIS EVENING... A LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM NORTHWEST WISCONSIN TO SOUTHEAST SOUTH DAKOTA. THIS LINE OF
SEVERE THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO SOUTHWEST
LOWER MICHIGAN AFTER 300 AM THIS SUNDAY MORNING. THESE STORMS WILL
CROSS ALL OF SOUTHWEST LOWER MICHIGAN DURING THE EARLY MORNING HOURS.
SINCE THE AIR ALOFT IS VERY UNSTABLE...SCATTERED THUNDERSTORMS MAY
DEVELOPE OVERHEAD IN SOUTHWEST LOWER MICHIGAN BEFOR THE MAIN LINE OF
STORMS ARRIVES. ANY THUNDERSTORM THAT DOES DEVELOP MAY HAVE WIND
GUSTS TO 40 MPH AND PEA SIZE HAIL. THE STRONGEST STORMS MAY HAVE
WIND GUSTS TO 70 MPH OR GREATER AND HAIL TO 1 INCH IN DIAMATER.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MOST OF THE STORMS WILL MOVE TO THE EAST NORTHEAST AT 30 TO 40 MPH
BUT THE MAIN SQUALL LINE WILL MOVE EAST SOUTHEAST AROUND 40 TO 50 MPH.
DAMAGING WIND GUSTS THE MAIN THREATS.  AGAIN... THE STRONGEST STORMS
MAY HAVE WIND GUSTS OVER 70 MPH AND HAIL TO ONE INCH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY REQUIRED AFTER 200 AM THIS SUNDAY MORNING
ACROSS SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
Special weather statement, May 30, 11:22 PM EDT, 4 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 4 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:57 AM EDTSevere Thunderstorm WarningGRROceana33 min
May 31, 3:02 AM EDTSevere Thunderstorm WarningGRRNewaygo63 min
May 31, 3:40 AM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Osceola60 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningGRRMuskegon59 min
May 31, 4:38 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo62 min
May 31, 4:38 AM EDTSevere Thunderstorm WarningGRROttawa62 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRRKent, Mecosta, Montcalm63 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRROsceola63 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRRAllegan63 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRBarry, Ionia77 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRClare, Isabella77 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRKalamazoo77 min
May 31, 5:37 AM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Gratiot93 min
May 31, 5:37 AM EDTSevere Thunderstorm WarningGRRCalhoun93 min
May 31, 5:49 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson61 min
May 31, 5:52 AM EDTSevere Thunderstorm WarningGRRVan Buren48 min
May 31, 6:53 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson47 min
May 31, 7:35 AM EDTSevere Thunderstorm WarningGRRIngham40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.